Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 56, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jul 2, 2019, 8:37 PM CDT for Butler County, Cowley County, Elk County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2019, 8:37 PM CDT (01:37 UTC)
- Expired
- Jul 3, 2019, 12:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Butler County, KS, Cowley County, KS, Elk County, KS
The radar
The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 9:16 PM CDT | FLASH FLOOD | 1 S Latham, KS | WATER WAS REPORTED OVER A ROADWAY NEAR TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1354 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1668 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
796
WGUS53 KICT 030137
FFWICT
KSC015-035-049-030530-
/O.NEW.KICT.FF.W.0056.190703T0137Z-190703T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
837 PM CDT Tue Jul 2 2019
The National Weather Service in Wichita has issued a
* Flash Flood Warning for...
Northwestern Elk County in southeastern Kansas...
Northeastern Cowley County in south central Kansas...
Southeastern Butler County in south central Kansas...
* Until 1230 AM CDT.
* At 836 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 5 and a half inches of
rain have fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Atlanta, Latham and Beaumont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3765 9688 3766 9653 3761 9652 3761 9643
3737 9642 3736 9689
$$
METZGERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 7:14 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 2, 7:14 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Wichita KS 714 PM CDT Tue Jul 2 2019 .SHORT TERM...(This evening through Friday night) Issued at 236 PM CDT Tue Jul 2 2019 Unstable airmass in weak flow regime with weak capping should continue to allow for mainly isolated/widely scattered convection through Friday. Mesoscale vorticity center drifting over western Kansas this afternoon and other sub-synoptic features will likely remain foci for loosely organized, slow moving convection. As previous forecaster alluded to, a gradual increase in the daily heat is expected with heat indices flirting with advisory criteria again late in the week. A southward sagging weak cold front by Friday evening into Friday night may provide a better focus for scattered storms across the area. Darmofal .LONG TERM...(Saturday through Tuesday) Issued at 236 PM CDT Tue Jul 2 2019 Weak migratory perturbations just north of the upper ridge axis trying to build north again into the central Plains will continue to ripple east over the meandering surface boundary through the weekend. So will continue to show modest chance PoPs. The GFS continues to show a more progressive upper flow regime across the northern tier of states through early next week which evolves into eventual troughing over the Upper Midwest into the Great Lakes by mid-week. If so, this may allow modest cooling just beyond the seven day forecast. KED && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 713 PM CDT Tue Jul 2 2019 Widely scattered diurnally driven showers/storms will continue over portions of central and south central KS for a few more hours until sunset. So will go with a VCTS for the KRSL/KGBD and KICT tafs. Will also put some variable gusty winds for a tempo group, as the slow moving storms have a microburst threat with gusts to 35-40 kts. After sunset expect most of the convection to wane or end, as daytime heating is lost. So expect VFR conditions for the next 18 hours or so, until Wed afternoon. Could see a repeat of the diurnally driven storm chance for Wed afternoon. But will let later taf issuances try to figure out where. For now will go with a VCTS near KCNU, where chances seem a little higher, albeit small. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 92 72 93 / 20 20 20 20 Hutchinson 71 93 71 94 / 20 20 20 20 Newton 71 92 71 93 / 20 20 20 20 ElDorado 71 90 71 91 / 20 20 20 20 Winfield-KWLD 72 90 71 91 / 20 20 20 20 Russell 70 94 71 95 / 40 10 20 20 Great Bend 70 93 71 94 / 40 10 20 20 Salina 72 94 73 95 / 20 20 20 20 McPherson 70 93 71 94 / 20 20 20 20 Coffeyville 72 89 72 90 / 20 20 20 20 Chanute 71 90 71 91 / 20 20 20 20 Iola 71 89 71 90 / 20 20 20 20 Parsons-KPPF 71 89 72 90 / 20 20 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KED LONG TERM...KED AVIATION...Ketcham
Hazardous weather outlook, Jul 2, 3:16 PM CDT, 5 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 316 PM CDT Tue Jul 2 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-032030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 316 PM CDT Tue Jul 2 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This evening and tonight Isolated to widely scattered thunderstorms are expected across the area. Strong storms will be possible this evening, capable of small hail and down-burst winds to around 55 mph. Slow movement of some storms may also result in localized heavy rainfall and minor lowland flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic chances for thunderstorms will remain in the forecast Wednesday through the upcoming weekend. While the risk for organized severe storms will remain low, strong storms with gusty winds, small hail and locally heavy rainfall will be possible. Heat indices will approach or hover around 100 degrees during the afternoon hours on Thursday and Friday and may persist into Saturday afternoon over far southern Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Jul 2, 8:03 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
803 PM CDT TUE JUL 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM FLOOD LATHAM 37.54N 96.64W
07/02/2019 Butler KS FIRE DEPT/RESCUE
VOLUNTEER FIRE REPORTS SOME LOW LAND FLOODING IN AND
AROUND TOWN. 2 INCHES OF RAINFALL REPORTED.
&&
BDKLocal storm report, Jul 2, 8:04 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
804 PM CDT TUE JUL 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM HEAVY RAIN 1 E CALDWELL 37.03N 97.59W
07/02/2019 M4.81 INCH SUMNER KS TRAINED SPOTTER
&&
BDKSpecial weather statement, Jul 2, 8:05 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
805 PM CDT Tue Jul 2 2019
KSZ049-051-052-030130-
McPherson KS-Marion KS-Saline KS-
805 PM CDT Tue Jul 2 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
McPherson County in central Kansas...
Northwestern Marion County in central Kansas...
Southern Saline County in central Kansas...
* Until 830 PM CDT.
* At 803 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall 7 miles south of
Marquette, or 9 miles northwest of Mcpherson...moving south at 10
mph.
* Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Mcpherson, Lindsborg, Galva, Canton, Marquette, Assaria, Windom,
Falun, Bridgeport, Mcpherson Airport and Roxbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3868 9737 3861 9737 3861 9729 3830 9733
3837 9792 3870 9793
TIME...MOT...LOC 0104Z 016DEG 8KT 3845 9780
METZGERSpecial weather statement, Jul 2, 8:07 PM CDT, 30 minutes before
Special Weather Statement National Weather Service Wichita KS 807 PM CDT Tue Jul 2 2019 KSZ092-093-030200- Cowley KS-Sumner KS- 807 PM CDT Tue Jul 2 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Western Cowley County in south central Kansas... Eastern Sumner County in south central Kansas... * Until 900 PM CDT. * At 805 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 6 miles northwest of Geuda Springs, or 8 miles southwest of Oxford...moving east at 15 mph. * Hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Arkansas City, Winfield, Wellington, Belle Plaine, Oxford, Udall, Geuda Springs, Rock, Maple City, Winfield City Lake and Strother Field Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3700 9739 3737 9738 3747 9685 3700 9675 TIME...MOT...LOC 0107Z 255DEG 12KT 3717 9723 METZGER
Local storm report, Jul 2, 8:27 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
827 PM CDT TUE JUL 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM TSTM WND GST 2 NNE OXFORD 37.30N 97.16W
07/02/2019 E60.00 MPH SUMNER KS TRAINED SPOTTER
ALSO SOME NICKEL SIZE HAIL.
&&
BDKSpecial weather statement, Jul 2, 8:31 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
831 PM CDT Tue Jul 2 2019
KSZ069-070-093-094-030215-
Butler KS-Cowley KS-Greenwood KS-Elk KS-
831 PM CDT Tue Jul 2 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Butler County in south central Kansas...
Northeastern Cowley County in south central Kansas...
Southwestern Greenwood County in southeastern Kansas...
Western Elk County in southeastern Kansas...
* Until 915 PM CDT.
* At 829 PM CDT...trained weather spotters reported a strong
thunderstorm near Atlanta, or 13 miles south of Leon...moving east
at 5 mph.
* Hail up to the size of nickels...and wind gusts up to 50 mph will
be possible with this storm.
* Locations impacted include...
Augusta, Leon, Burden, Grenola, Atlanta, Latham, Cambridge,
Beaumont and Winfield City Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3727 9683 3773 9697 3778 9652 3770 9653
3771 9645 3733 9638
TIME...MOT...LOC 0130Z 258DEG 5KT 3750 9673
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:00 PM CDT | Special Weather Statement | ICT | Elk | 30 min |
| Jul 2, 7:01 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 30 min |
| Jul 2, 7:04 PM CDT | Special Weather Statement | ICT | Sumner | 56 min |
| Jul 2, 7:19 PM CDT | Special Weather Statement | ICT | Butler | 56 min |
| Jul 2, 7:26 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 42 min |
| Jul 2, 7:55 PM CDT | Areal Flood Warning | ICT | Sumner | 4 hr |
| Jul 2, 8:01 PM CDT | Areal Flood Warning | ICT | Butler, Cowley | 16 hr |
| Jul 2, 8:05 PM CDT | Special Weather Statement | ICT | McPherson | 25 min |
| Jul 2, 8:07 PM CDT | Special Weather Statement | ICT | Cowley | 53 min |
| Jul 2, 8:15 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 31 min |
| Jul 2, 8:31 PM CDT | Special Weather Statement | ICT | Butler | 44 min |
| Jul 2, 8:51 PM CDT | Special Weather Statement | ICT | Saline | 54 min |
| Jul 2, 9:10 PM CDT | Special Weather Statement | ICT | Cowley | 65 min |
| Jul 2, 10:00 PM CDT | Special Weather Statement | ICT | Chautauqua | 60 min |
| Jul 2, 10:31 PM CDT | Special Weather Statement | ICT | Butler | 44 min |
| Jul 2, 11:00 PM CDT | Special Weather Statement | ICT | Cowley | 45 min |
| Jul 2, 11:02 PM CDT | Special Weather Statement | ICT | Chautauqua | 43 min |
| Jul 2, 11:03 PM CDT | Special Weather Statement | ICT | Montgomery | 42 min |
| Jul 2, 11:48 PM CDT | Special Weather Statement | ICT | Chautauqua | 27 min |
| Jul 3, 12:29 AM CDT | Flash Flood Warning | ICT | Chautauqua, Cowley | 4 hr |
| Jul 3, 3:25 AM CDT | Flash Flood Warning | ICT | Montgomery | 4 hr |
| Jul 3, 4:16 AM CDT | Areal Flood Warning | ICT | Chautauqua, Cowley | 14 hr |
| Jul 3, 7:01 AM CDT | Areal Flood Warning | ICT | Montgomery | 6 hr |
| Jul 3, 7:35 AM CDT | Flash Flood Warning | ICT | Chautauqua | 3 hr |
| Jul 3, 5:21 PM CDT | Special Weather Statement | ICT | Russell | 24 min |
| Jul 3, 5:38 PM CDT | Special Weather Statement | ICT | Russell | 22 min |
| Jul 3, 6:01 PM CDT | Special Weather Statement | ICT | Russell | 29 min |
| Jul 3, 6:18 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 30 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.